Thunderstorm Wind, Somerset
- When
- May 23, 3:52 PM EST
- Where
- Somerset County, Far Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.683, -74.633
A severe thunderstorm pulled down several large tree limbs and wires in Far Hills Borough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm pulled down several large tree limbs and wires in Far Hills Borough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 3:40 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 440 PM EDT SUN MAY 23 2004 .SHORT TERM... MORE UNSTABLE AMS TDA VS YDA HAS LED TO TSTMS FIRING OVER THE NRN PART OF OUR FA AND A FEW TO OUR WEST. THE INSTBY IS S OF THE E-W FNTRL BNDRY WHICH REMAINS ACRS SRN NY STATE. SO FAR THE ACTVTY IS NOT TOO WELL ORGANIZED BUT EXPECT IT WILL CONTINUE WELL INTO THE EVENING HOURS. A MORE ORGANIZED MCS COULD EVENTUALLY DVLP OR MOVE IN FROM THE W. EXPECT MORE TSTM ACTVTY ON MON AS THE SHRTWV TROF NOW OVER THE NRN PLAINS MOVES EWD AND PASSED BY TO OUR N. THE ASSOCD SFC LOW AND FNTL BNDRY ARE FCST TO MOVE THRU IN THE AFTN AND EVE WHICH WILL PROVIDED ENHANCED LOW-LVL CNVGNC. INSTBY SHOULD BE SIMILAR TO TDA. SINCE YDA THE ETA HAS COME MORE IN LINE WITH THE GFS IN PUSHING THE COLD FRONT PAST OUR AREA MON NIGHT. SFC WINDS BEHIND THE FRONT ARE FCST TO EVENTUALLY BECOMEM SELY BUT THIS WILL BRING COOLER AND MORE STABLE AIR OFF THE ATLANTIC FOR TUE. THUS HAVE REMOVED MENTION OF PRECIP FOR TUE. MOISTURE BEGINS TO RETURN OVERNIGHT TUE...THUS SHRA/TSRA ARE AGAIN POSSIBLE FOR WED. A STRG UPPER LVL TROF AND ASSOCD CDFNT ARE FCST TO MOVE THRU WED AFTN/EVE. UPPER LVL WIND A PROGD TO BE STGR ATTM TIME...HENCE SOME TSTMS COULD BE SEVERE. && .LONG TERM... EXPECT COOLER AND DRIER WX TO PERSIST BEHIND THE CDFTN FOR THU AND FRI. A SECONDARY CDFNT IS FCST TO MOVE THRU FROM THE N ON FRI BUT AMS AHD OF THE FNT WILL NOT BE VERY FVRBL FOR SHRA. A DISTURBANCE IS FCST BY THE GFS TO MOVE BY ON SAT...BUT THIS FEATURE TRACES BACK TO A CUTOFF LOW OFF SRN CA SO CONFIDENCE IS NOT HIGH...ESPECIALLY ON TIMING AT THE DAY 6 RANGE. HAVE KEPT JUST A MINIMAL CHC FOR PRECIP IN THE FCST FOR SAT. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE FORECAST PERIOD. S OR SW WINDS WILL PREVAIL THROUGH MONDAY. FRONTAL BOUNDARY COMES DOWN MONDAY NIGHT WITH ASSOCIATED WIND SHIFT...BUT WINDS SHOULD GO BACK TO S OR SW TUESDAY AS A STRONGER COLD FRONT APPROACHES FROM THE W. THAT FRONT WILL CROSS THE MARINE AREA WEDNESDAY NIGHT...AND WINDS WILL SHIFT TO THE NORTHWEST. WINDS WILL SHIFT AGAIN BACK TO THE S AND SW THU NIGHT INTO FRI. && .AVIATION... VFR CONDITIONS WILL PREVAIL OUTSIDE ANY THUNDERSTORM ACTIVITY INTO THE EVENING. THUNDERSTORM PROBABILITY EXPECTED TO BE LESS THAN 50 PERCENT AT ALL TAF LOCATIONS. FOG DEVELOPMENT EXPECTED TO BE RATHER LIMITED TONIGHT...REMAINING VFR AT MOST LOCATIONS. FAVORED FOG LOCATIONS...MIV AND RDG...WILL DROP TO MVFR CONDITIONS AFTER 08Z. CONDITIONS THEN IMPROVE TO VFR AT ALL LOCATIONS BY 13Z. && .PRELIMINARY POINT TEMPS/POPS... MPO 62 82 55 72 / 70 40 20 10 ABE 67 86 60 78 / 60 40 20 10 RDG 67 86 62 79 / 50 40 20 20 PHL 70 91 65 82 / 40 30 20 10 12N 65 85 57 75 / 60 40 20 10 SMQ 67 87 61 78 / 60 40 20 10 TTN 69 88 62 79 / 50 40 20 10 MIV 69 90 64 79 / 40 30 30 10 N55 66 80 63 76 / 40 30 30 10 ACY 67 89 63 78 / 40 30 30 10 ILG 70 90 64 80 / 40 30 20 20 DOV 70 88 64 80 / 30 30 30 20 GED 70 91 65 82 / 30 30 30 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && 20/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 517 AM EDT SUN MAY 23 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 517 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, IN URBANIZED AREAS AROUND PHILADELPHIA, THE ELDERLY, THE VERY YOUNG AND THE INFIRM MAY BE AT RISK IF EXPOSED TO TODAYS VERY WARM AND HUMID CONDITIONS FOR ANY LENGTH OF TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1259 PM EDT SUN MAY 23 2004 NJZ001-007>010-PAZ054-055-060>062-240300- BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ- NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ- 1259 PM EDT SUN MAY 23 2004 ...THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION DURING THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT. THE MAIN SEVERE WEATHER CONCERN IS STRONG DAMAGING WINDS. ANY THUNDERSTORMS WHICH DEVELOP WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...THEN YOU ARE AT RISK OF GETTING STRUCK BY LIGHTNING. SEEK SHELTER UNTIL THE STORMS PASS. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. DEZ001-NJZ015-017>019-PAZ067>071-240300- BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA- 1259 PM EDT SUN MAY 23 2004 A SOUTHWESTERLY FLOW OF WARM AND HUMID AIR WILL CONTINUE THROUGH MONDAY. AS A RESULT, HEAT INDEX VALUES THIS AFTERNOON AND MONDAY ARE EXPECTED TO TOP OUT BETWEEN 95 AND 98 DEGREES, ESPECIALLY IN THE URBAN AREAS IN AND AROUND PHILADELPHIA. A COLD FRONT IS EXPECTED TO CROSS THE AREA MONDAY NIGHT, WHICH WILL BRING SOME RELIEF, FIRST IN THE FORM OF SHOWERS AND THUNDERSTORMS LATE MONDAY, THEN IN THE FORM OF SLIGHTLY COOLER TEMPERATURES ON TUESDAY. IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY OR MONDAY, TRY TO PACE YOURSELF TO AVOID HEAT RELATED STRESS. DRINK PLENTY OF LIQUIDS BEFORE, DURING AND AFTER COMPLETEION OF YOUR ACTIVITIES. TRY TO MAKE A HABIT OUT OF POSTPONING STRENUOUS ACTIVITY UNTIL THE COOLER PARTS OF THE DAY. SPEND MORE TIME IN AIR CONDITIONED PLACES AND DO NOT FORGET TO KEEP YOUR PETS COOL. SZATKOWSKI
The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398874.